Pediatric Annals

LETTERS TO THE EDITOR 

Contraceptive Choices

Kayla Unell, MSN, CPNP; Elizabeth R Woods, MD, MPH

Abstract

To the Editor:

I am confused after reading Dr Woods' recent article, "Contraceptive Choices for Adolescents," in the June 1991 issue of Pediatrìe Annals. Table 4 lists the health benefits of oral contraceptive use and indicates that cycle-related migraine headaches are alleviated by such use. The table is noted to be adapted from an earlier article by R.B. Shearin and J.R. Boehlke, entitled "Hormonal Contraception," that was published in Pediatrie Clinics of North America <1989;39:697-715).

It has always been my understanding that oral contraceptives can trigger migraine headaches and are to be avoided by anyone with a past medical or family history of such headaches. I could not find any indication in the referenced article that supported Dr Woods' information, and in fact, the Shearin and Boehlke article listed headaches as a potentially serious side effect not to be ignored.

If I am mistaken in this interpretation, I would appreciate further clarification.

Kayla Unell, MSN, CPNP

Pediatrie Associates

Creve Coeur, Missouri

The author was asked to respond to this letter.

Ms Unell's questions about migraine headaches bring up an interesting controversial issue that could lead to a review article in response. In fact, there have been two good review articles on the subject.1,2

The concern of many providers is that migraine headaches might increase the patient's risk, of CVA.3 However, the studies to date have not consistently shown an increased risk of migraine headaches in oral contraceptive users nor an increased risk of stroke in oral contraceptive users with migraine headaches. 2>4>s Such a large number of women complain of headaches (76% of women in the past month by telephone survey6 and as many as 25% with migraine headaches in the 10- to 30-year-old age group2) that the reader must be comfortable evaluating and following patients with all types of headaches. In addition, in our experience and the experience of other authors, some cycle-related headaches actually improve on oral contraceptives.1,7

The oral contraceptive package insert states "The onset or exacerabation of migraine or development of headache with a new pattern which is recurrent, persistent or severe requires discontinuation of oral contraceptives and evaluation of the cause."8 Most authors emphasize that new, severe headaches that are persistent or that have significant neurological signs would warrant stopping the oral contraceptives and evaluating the headaches further.1,3,5,8 The insert does not imply an absolute contraindication in patients with prior migraines. Those with a family history of migraine headaches are not precluded from pill use.

Many providers are particularly concerned about the small subgroup of patients with migraine headaches who also have a distinct neurologic or visual aura. Some feel that these patients should be encouraged to use another form of contraception.2-3·5 However, the frequency of the headaches and other risk factors (such as dose of the oral contraceptive, smoking, and age) have to be balanced with the patient's risk of pregnancy.1,5

Providers should follow patients with complaints of headaches closely and choose an oral contraceptive with low estrogen and progestin.1,7 Patients often fare better on a different preparation without any clear reason and may need to try two or three different low-dose formulations. Adolescents who complain of headaches are particularly concerning because they are at increased risk for noncompliance.9 More wellcontrolled studies on the impact of oral contraceptives on migraine headaches, long-term outcomes, and patients' perception of their symptoms on different formulations are needed. Until that time, the provider should be aware of the different types of headaches, follow patients with headaches closely, and stop the oral contraceptives if the patient develops new, severe, or persistent headaches.

Elizabeth R. Woods, MD, MPH

Adolescent Medicine…

To the Editor:

I am confused after reading Dr Woods' recent article, "Contraceptive Choices for Adolescents," in the June 1991 issue of Pediatrìe Annals. Table 4 lists the health benefits of oral contraceptive use and indicates that cycle-related migraine headaches are alleviated by such use. The table is noted to be adapted from an earlier article by R.B. Shearin and J.R. Boehlke, entitled "Hormonal Contraception," that was published in Pediatrie Clinics of North America <1989;39:697-715).

It has always been my understanding that oral contraceptives can trigger migraine headaches and are to be avoided by anyone with a past medical or family history of such headaches. I could not find any indication in the referenced article that supported Dr Woods' information, and in fact, the Shearin and Boehlke article listed headaches as a potentially serious side effect not to be ignored.

If I am mistaken in this interpretation, I would appreciate further clarification.

Kayla Unell, MSN, CPNP

Pediatrie Associates

Creve Coeur, Missouri

The author was asked to respond to this letter.

Ms Unell's questions about migraine headaches bring up an interesting controversial issue that could lead to a review article in response. In fact, there have been two good review articles on the subject.1,2

The concern of many providers is that migraine headaches might increase the patient's risk, of CVA.3 However, the studies to date have not consistently shown an increased risk of migraine headaches in oral contraceptive users nor an increased risk of stroke in oral contraceptive users with migraine headaches. 2>4>s Such a large number of women complain of headaches (76% of women in the past month by telephone survey6 and as many as 25% with migraine headaches in the 10- to 30-year-old age group2) that the reader must be comfortable evaluating and following patients with all types of headaches. In addition, in our experience and the experience of other authors, some cycle-related headaches actually improve on oral contraceptives.1,7

The oral contraceptive package insert states "The onset or exacerabation of migraine or development of headache with a new pattern which is recurrent, persistent or severe requires discontinuation of oral contraceptives and evaluation of the cause."8 Most authors emphasize that new, severe headaches that are persistent or that have significant neurological signs would warrant stopping the oral contraceptives and evaluating the headaches further.1,3,5,8 The insert does not imply an absolute contraindication in patients with prior migraines. Those with a family history of migraine headaches are not precluded from pill use.

Many providers are particularly concerned about the small subgroup of patients with migraine headaches who also have a distinct neurologic or visual aura. Some feel that these patients should be encouraged to use another form of contraception.2-3·5 However, the frequency of the headaches and other risk factors (such as dose of the oral contraceptive, smoking, and age) have to be balanced with the patient's risk of pregnancy.1,5

Providers should follow patients with complaints of headaches closely and choose an oral contraceptive with low estrogen and progestin.1,7 Patients often fare better on a different preparation without any clear reason and may need to try two or three different low-dose formulations. Adolescents who complain of headaches are particularly concerning because they are at increased risk for noncompliance.9 More wellcontrolled studies on the impact of oral contraceptives on migraine headaches, long-term outcomes, and patients' perception of their symptoms on different formulations are needed. Until that time, the provider should be aware of the different types of headaches, follow patients with headaches closely, and stop the oral contraceptives if the patient develops new, severe, or persistent headaches.

Elizabeth R. Woods, MD, MPH

Adolescent Medicine

Children's Hospital

Boston, Massachusetts

REFERENCES

1. Rebar RW, Rifey GB. Headaches/migraines and oral contraceptives: whac ate the facts? The Controcrpoon Repon. 1991;2:4-7.

2. Benson MD. Rebar RW. Relationship of migraine headache and stroke to ocal contraceptive use. J RffrrodMed. 1986;31:1082-1088.

3. Shearin RB, Boehlke JR. Hormonal contraception. Pediatr Clin North Am. 1989;36:697715.

4. International Headache Society: Classification and diagnostic criteria for headache disorders, cranial neuralgias and acial pain. CepruUgKi. 1988;8(suppl 7):1-96.

5. Collaborative Group foe the Study of Stroke in Young Women. Oral contraceptives and stroke in young women, associami risk beton. JAAtA. 1975;i31;718-722.

6. Linei MS, Stewait WF1 Celentano DCt Ziegler H Sprechet M. An epidemiologie study of headache among adolescenti and young adults. JAMA. 1989;261:22 1-226.

7. Karsay K. The relationship between vascular headaches and low-dose oral contraceptives. TherapiaHmganca- 199008:181-185.

8. Physician's Desk Reference. Oiadell, NJ: Medica) Economics Company Inc; 1991.

9. Emans SJ, Grace E, Woods ER. Smith DE, Klein K1 Merola J. Adolescents' compliance with the use of oral contraceptives. JAMA, 1987:257:3377-3381.

10.3928/0090-4481-19911101-04

Sign up to receive

Journal E-contents